Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 308, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2011, 1:12 AM EDT for Decatur County, Rush County, Indiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2011, 1:12 AM EDT (05:12 UTC)
- Expired
- Aug 25, 2011, 1:30 AM EDT
- In force
- 18 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 81 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 9:18 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3854 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS53 KIND 250512 SVRIND INC031-139-250530- /O.NEW.KIND.SV.W.0308.110825T0512Z-110825T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 112 AM EDT THU AUG 25 2011 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DECATUR COUNTY IN CENTRAL INDIANA... SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA... * UNTIL 130 AM EDT * AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF GREENSBURG...OR 17 MILES NORTHWEST OF BATESVILLE...AND MOVING EAST AT 55 MPH. * LOCATIONS IMPACTED INCLUDE... NEW SALEM... CLARKSBURG... LAKE SANTEE... THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 128 AND 129. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3933 8530 3940 8557 3958 8551 3957 8530 TIME...MOT...LOC 0512Z 285DEG 49KT 3947 8542 WIND...HAIL 60MPH 1.00IN $$ JAS
1 follow-up statement
672 WWUS53 KIND 250527 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 127 AM EDT THU AUG 25 2011 INC031-139-250537- /O.EXP.KIND.SV.W.0308.000000T0000Z-110825T0530Z/ DECATUR-RUSH- 127 AM EDT THU AUG 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES WILL EXPIRE AT 130 AM EDT/1230 AM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3933 8530 3940 8557 3958 8551 3957 8530 TIME...MOT...LOC 0527Z 285DEG 49KT 3941 8517 $$ JAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:30 AM EDT, 42 minutes earlier.
Area forecast discussion, Aug 25, 12:30 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1230 AM EDT THU AUG 25 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING THROUGH THE AREA EARLY IN THE COMING WEEKEND. && .NEAR TERM /REST OF TONIGHT/... LINE OF STORMS IS CURRENTLY MAKING PROGRESSION ACROSS CENTRAL INDIANA FROM THE NORTHWEST TO SOUTHEAST. STORMS WERE A TAD STRONGER AT ONSET...BUT SEVERE POTENTIAL WILL STILL CONTINUE WELL INTO THE NIGHT. MAIN THREAT SO FAR HAS BEEN DAMAGING WINDS. ADJUSTED POPS IN GRIDS SLIGHTLY TO BETTER MATCH ONGOING SITUATION. OVERNIGHT LOWS LOOK REASONABLE...SO NO CHANGES. UPDATED GRIDS HAVE BEEN SENT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT. SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA. ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850 TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM MINS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850 TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED MOST MAX TEMPS UP A DEGREE OR TWO. && .AVIATION.../DISCUSSION FOR 250600Z TAFS/... KEPT BMG IN VCTS FOR AN HOUR AND THEN THE ACTIVITY SHOULD BE OVER WITH JUST A FEW HOURS OF BKN VFR CU AND THEN CLEARING BEFORE A SCATTERED VFR DIURNAL DECK DEVELOPS TOMORROW. FINALLY...CLEARING EXPECTED TOMORROW NIGHT. SOME CONCERN COULD BE MVFR STRATUS OR FOG LATE WITH MODELS INDICATING LINGERING LOW LEVEL MOISTURE AND LIGHT WINDS. BUT FAR ENOUGH OUT TO HOLD OFF FOR NOW. WINDS WILL BE BRIEFLY SOUTHWEST AT BMG UNTIL 07Z WHEN THE FRONT IS EXPECTED TO MOVE THROUGH SWITHING THE WINDS TO THE NORTHWEST. WINDS SHOULD STAY UP ENOUGH TONIGHT TO KEEP FOG FROM FORMING. ALSO...DRIER AIR WILL BE MOVING IN BEHIND THE FRONT. WINDS SHOULD PICK UP TO AROUND 10 KNOTS FROM THE NORTH THIS AFTERNOON AND BECOME LIGHT FROM THE NORTH AND NORTHEAST TONIGHT. && .IND WATCHES/WARNINGS/ADVISORIES... INC...SEVERE THUNDERSTORM WATCH UNTIL 3 AM EDT THURSDAY FOR INC011-015-021-023-035-045-057-059-063-067-081-095-097-107-109- 119-121-133-153-157-159-165-167-171-250700. INC...SEVERE THUNDERSTORM WATCH UNTIL 5 AM EDT THURSDAY FOR INC005-013-027-031-055-065-071-079-083-093-101-105-135-139-145-250900 . && SYNOPSIS...NIELD NEAR TERM...TDUD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...MK
Hazardous weather outlook, Aug 24, 9:17 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 917 PM EDT WED AUG 24 2011 INZ021-028>031-035>049-051>057-060>065-067>072-260130- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 917 PM EDT WED AUG 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EARLY PART OF THE NIGHT. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Aug 24, 10:49 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 1 W ROSSVILLE 40.42N 86.61W
08/24/2011 M1.00 INCH CLINTON IN BROADCAST MEDIA
&&
EVENT NUMBER IND1100010
EBREONLocal storm report, Aug 24, 10:52 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1052 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 1 W ROSSVILLE 40.42N 86.61W
08/24/2011 M1.00 INCH CLINTON IN BROADCAST MEDIA
&&
CORRECTED EVENT TIME
EVENT NUMBER IND1100010
EBREONLocal storm report, Aug 24, 10:54 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL ROSSVILLE 40.42N 86.60W
08/24/2011 M1.75 INCH CLINTON IN BROADCAST MEDIA
&&
EVENT NUMBER IND1100011
EBREONLocal storm report, Aug 24, 11:04 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1104 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 NE LAFAYETTE 40.43N 86.84W
08/24/2011 M1.00 INCH TIPPECANOE IN BROADCAST MEDIA
&&
EVENT NUMBER IND1100012
EBREONLocal storm report, Aug 24, 11:53 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1153 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM HAIL MCCORDSVILLE 39.91N 85.93W
08/24/2011 E0.50 INCH HANCOCK IN TRAINED SPOTTER
&&
TDUDZIKLocal storm report, Aug 24, 11:54 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1154 PM EDT WED AUG 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST MCCORDSVILLE 39.91N 85.93W
08/24/2011 E58 MPH HANCOCK IN TRAINED SPOTTER
&&
TDUDZIKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:10 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 35 min |
| Aug 24, 8:15 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 30 min |
| Aug 24, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 42 min |
| Aug 24, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 47 min |
| Aug 24, 9:25 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 50 min |
| Aug 24, 10:08 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 27 min |
| Aug 24, 11:49 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion, Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.